Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 5, NWS North Platte, NE

March 1, 202422 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 1, 2024, 1:11 AM MST for 22 counties in Nebraska. It took effect at Mar 1, 2024, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2024, 1:11 AM MST (08:11 UTC)
In effect from
Mar 1, 2024, 11:00 AM MST
Expired
Mar 1, 2024, 5:00 PM MST
In force
6 hr
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 8 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS83 KLBF 010811
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
211 AM CST Fri Mar 1 2024


NEZ204-206-208-209-020000-
/O.NEW.KLBF.FW.W.0005.240301T1800Z-240302T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
211 AM CST Fri Mar 1 2024 /111 AM MST Fri Mar 1 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST FOR CENTRAL AND WESTERN NEBRASKA NORTH OF
INTERSTATE 80...

The National Weather Service in North Platte has issued a Red
Flag Warning for gusty winds and low humidity, which is in effect
from noon CST /11 AM MST/ today to 6 PM CST /5 PM MST/ this 
evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest and Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...Noon to 6PM CST, 11AM to 5PM MST.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Upper 60s to lower 70s.

* LIGHTNING...Not expected.

* IMPACTS...Any fires will be capable of spreading rapidly and be
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
902 
WWUS83 KLBF 012024
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
224 PM CST Fri Mar 1 2024

NEZ204-206-208-209-020000-
/O.CON.KLBF.FW.W.0005.000000T0000Z-240302T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
224 PM CST Fri Mar 1 2024 /124 PM MST Fri Mar 1 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING FOR WESTERN AND NORTH CENTRAL NEBRASKA NORTH OF 
INTERSTATE 80...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest and Fire Weather Zone 209 Loup Rivers Basin.

* TIMING...Until 6PM CST, 5PM MST.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 73.

* LIGHTNING...None.

* IMPACTS...Any fires will be capable of spreading rapidly and 
  be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
843 
WWUS83 KLBF 020028
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
628 PM CST Fri Mar 1 2024

NEZ204-206-208-209-020130-
/O.EXP.KLBF.FW.W.0005.000000T0000Z-240302T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
628 PM CST Fri Mar 1 2024 /528 PM MST Fri Mar 1 2024/

...RED FLAG WARNING HAS EXPIRED FOR PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA...

Wind speeds have diminished and humidity is increasing, lessening
the risk of uncontrollable wildfires. The Red Flag Warning has 
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Feb 29, 10:28 PM MST, 2 hours 43 minutes earlier. Its key messages:

  • Dry conditions with above average temperatures continue through Sunday afternoon.
  • Elevated to near critical fire weather conditions continue this weekend.
  • Limited precipitation potential this weekend as the forecast continues to trend the system to the north. Another chance of precipitation mid to late week, though confidence in timing, track, and type of precipitation is low.
Area forecast discussion, Feb 29, 10:28 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1128 PM CST Thu Feb 29 2024

.KEY MESSAGES...

- Dry conditions with above average temperatures continue
  through Sunday afternoon.

- Elevated to near critical fire weather conditions continue
  this weekend.

- Limited precipitation potential this weekend as the forecast
  continues to trend the system to the north. Another chance of
  precipitation mid to late week, though confidence in timing,
  track, and type of precipitation is low.

&&

.SYNOPSIS...
Issued at 326 PM CST Thu Feb 29 2024

Upper air analysis and water vapor satellite imagery place a trough
in the polar jet over New England, with a ridge over the Northern
Plains, and a trough off the Pacific Northwest. An upper level low
in the subtropical jet is over the Panhandle regions of Oklahoma and
Texas. At the surface, a low pressure center over eastern Alberta
has a warm front extending to the southeast through the Dakotas,
southern Minnesota, southern Wisconsin, and into northern Illinois.
Another low pressure system is over central Oregon with a cold front
cutting across northern California into the Pacific Ocean.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 326 PM CST Thu Feb 29 2024

A continued period of dry weather with above average temperatures is
expected across western and north central Nebraska under the
influence of the upper level ridge. Kept temperatures in the upper
60s to low 70s for Friday, as guidance seems in good consensus. This
is still 15 to 20 degrees above seasonal averages, which keeps the
fire weather concerns around.

With the continued dry conditions, low relative humidity values, and
gusty wind conditions, near critical to critical fire weather
conditions stick around through this evening. Concern remains across
central and north central Nebraska where strong, southerly wind
gusts persist over areas of near critical relative humidity values.
Still, a decent overnight recovery in relative humidity is expected,
which will help limit fire weather concerns overnight.

Tomorrow, the concern for fire weather sticks around. As a low
pressure system tracks through South Dakota, gusty westerly winds
will occur across northwest and north central Nebraska, with the
highest wind gusts expected across across the northern Panhandle.
Though the winds will be in play, critical relative humidity values
may not line up with the timing of the strongest winds. Across
southwest Nebraska, relative humidity values will be quite low,
around 15 percent, however, gusty winds are not expected. Given the
state of the fuels and the recent fire activity, will continue to
closely monitor fire weather conditions. Though the "normal" fire
weather conditions may not perfectly align, concern will still
remain as conditions get close to those critical values. &&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 326 PM CST Thu Feb 29 2024

Temperatures return to the upper 60s and 70s on Saturday. There
still is some spread in the NBM temperature values, with the high
end going into the upper 70s. However, with the expected 850 mb
temperatures, do not have high confidence in seeing the higher end
of those temperatures, so trended to the cooler side of the NBM.
Saturday also brings another bout of low relative humidity through
the afternoon, though wind gusts have backed down a bit.

By Saturday, the upper level trough currently off the Pacific
Northwest will have moved over the Intermountain West. The
associated low pressure system continues to hold to a northern track
in the model guidance, with the low tracking through South Dakota.
As the system continues tracking east-northeastward through Sunday,
a cold front is expected to form, and clip western Nebraska Sunday
night. The cold front is the focus for the next chance for
precipitation, however, latest model and ensemble guidance is not
very optimistic for precipitation. The best chances remain over
portions of northern Nebraska, still only around a 20-30 percent
chance. Relatively dry low levels with next to no moisture advection
severely limit precipitation potential, though. Some of the more
optimistic guidance brings only a few hundredths of an inch with this
system. Given the low moisture content, would not expect much in the
way of measureable precipitation, but have left a mention in the
forecast.

A progressive upper level pattern will then take over for the rest
of the week. This pattern will keep the region near seasonal for
temperatures, generally in the upper 40s to lower 50s. Mid to late
week, as an upper level trough moves in from the west, another
surface system is expected to form and bring our next potential for
precipitation. At this time, confidence in the track, timing, and
precipitation type is low. However, guidance and ensembles seem a
bit more optimistic for measureable precipitation with this system.
Will continue to monitor through the week, as models and ensembles
come into better agreement on this system.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 326 PM CST Thu Feb 29 2024

Temperatures return to the upper 60s and 70s on Saturday. There
still is some spread in the NBM temperature values, with the high
end going into the upper 70s. However, with the expected 850 mb
temperatures, do not have high confidence in seeing the higher end
of those temperatures, so trended to the cooler side of the NBM.
Saturday also brings another bout of low relative humidity through
the afternoon, though wind gusts have backed down a bit.

By Saturday, the upper level trough currently off the Pacific
Northwest will have moved over the Intermountain West. The
associated low pressure system continues to hold to a northern track
in the model guidance, with the low tracking through South Dakota.
As the system continues tracking east-northeastward through Sunday,
a cold front is expected to form, and clip western Nebraska Sunday
night. The cold front is the focus for the next chance for
precipitation, however, latest model and ensemble guidance is not
very optimistic for precipitation. The best chances remain over
portions of northern Nebraska, still only around a 20-30 percent
chance. Relatively dry low levels with next to no moisture advection
severely limit precipitation potential, though. Some of the more
optimistic guidance brings only a few hundredths of an inch with this
system. Given the low moisture content, would not expect much in the
way of measureable precipitation, but have left a mention in the
forecast.

A progressive upper level pattern will then take over for the rest
of the week. This pattern will keep the region near seasonal for
temperatures, generally in the upper 40s to lower 50s. Mid to late
week, as an upper level trough moves in from the west, another
surface system is expected to form and bring our next potential for
precipitation. At this time, confidence in the track, timing, and
precipitation type is low. However, guidance and ensembles seem a
bit more optimistic for measureable precipitation with this system.
Will continue to monitor through the week, as models and ensembles
come into better agreement on this system.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1120 PM CST Thu Feb 29 2024

VFR conditions prevail across western and north central Nebraska
through the period.

For KVTN and northern terminals, southwest winds will gust up
to 20kt through tonight. By 16Z Friday, winds will increase out
of the west up to 30kts through the day before quickly subsiding
around sunset.

For KLBF and southern terminals, expect light winds generally
out of the south at 10kts or less tonight. By 16Z Friday, winds
will increase out of the west with gusts up to 20kts through
the day before quickly subsiding around sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Viken
Hazardous weather outlook, Feb 29, 6:03 PM MST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
703 PM CST Thu Feb 29 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-020115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
703 PM CST Thu Feb 29 2024 /603 PM MST Thu Feb 29 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Breezy westerly winds and low relative humidity values will keep
fire weather concerns near critical across north central Nebraska on
Friday. Elevated fire weather concerns are expected across southwest
into central Nebraska.

Near critical fire weather conditions will then persist mainly along
and south of Interstate 80 through the weekend and into the first
part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.